Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 173, NWS Las Vegas, NV

September 9, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2014, 10:48 AM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2014, 10:48 AM PDT (17:48 UTC)
Expired
Sep 9, 2014, 1:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 143 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 11:00 AM PDTFLASH FLOOD5 W Lake Havasu City, CAOVER ONE FOOT OF FLOWING WATER AT TRAILS END RD AND A ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 5.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WGUS55 KVEF 091748
FFWVEF
CAC071-092045-
/O.NEW.KVEF.FF.W.0173.140909T1748Z-140909T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1048 AM PDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN
  CALIFORNIA...

* UNTIL 145 PM PDT/145 PM MST/

* AT 1045 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER EXTREME EAST CENTRAL SAN
  BERNARDINO COUNTY...OR 6 MILES WEST OF LAKE HAVASU CITY. THE STORM
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  HAVASU CALIFORNIA
  MAINLY RURAL AREAS OF EXTREME EASTERN SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3443 11451 3452 11451 3455 11439 3453 11438
      3446 11439 3445 11434 3442 11434

$$

DSB
2 follow-up statements
420 
WGUS75 KVEF 091823
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1123 AM PDT TUE SEP 9 2014

CAC071-092045-
/O.CON.KVEF.FF.W.0173.000000T0000Z-140909T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1123 AM PDT TUE SEP 9 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR
EXTREME EAST CENTRAL SAN BERNARDINO COUNTY...

AT 1121 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IMPACTED INCLUDE...
HAVASU CALIFORNIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3443 11451 3452 11451 3455 11439 3453 11438
      3446 11439 3445 11434 3442 11434

$$

DSB
393 
WGUS75 KVEF 091854
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1154 AM PDT TUE SEP 9 2014

CAC071-091903-
/O.CAN.KVEF.FF.W.0173.000000T0000Z-140909T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1154 AM PDT TUE SEP 9 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME EAST
CENTRAL SAN BERNARDINO COUNTY...

RAIN HAS ENDED IN THE AREA AND FLOODWATERS HAVE SUBSIDED.  NO 
FURTHER FLOODING IS EXPECTED AT THIS TIME.

LAT...LON 3443 11451 3452 11451 3455 11439 3453 11438
      3446 11439 3445 11434 3442 11434

$$

DSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:32 AM PDT, 16 minutes earlier.

Area forecast discussion, Sep 9, 10:32 AM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1032 AM PDT TUE SEP 9 2014

.SYNOPSIS...THUNDERSTORM CHANCES WILL BE LIMITED TO AREAS NEAR AND
EAST OF HIGHWAY 95 TODAY...THEN DRY WEATHER IS EXPECTED AREAWIDE
WEDNESDAY THROUGH FRIDAY ALONG WITH WARMER TEMPERATURES AND LOWER
HUMIDITY.
&&

.UPDATE...THE LINE OF SHOWERS AND THUNDERSTORMS WE SAW OVER
NORTHEAST CLARK AND SOUTHEAST LINCOLN COUNTIES HAS DIMINISHED
ALTHOUGH THERE WAS SOME RE-DEVELOPMENT OVER EXTREME NORTHERN MOHAVE
COUNTY. ANOTHER LINE OF CONVECTION WAS LOCATED FROM ABOUT PEACH
SPRINGS AZ BACK TO EXTREME SOUTHEAST SAN BERNARDINO COUNTY. THE
NAM12 CONTINUES TO INDICATE ENOUGH MOISTURE AND INSTABILITY
LINGERING ACROSS MOHAVE COUNTY AND EASTERN PORTIONS OF LINCOLN AND
CLARK COUNTIES THROUGH AT LEAST EARLY AFTERNOON...SUPPORTING THE
INHERITED FORECAST. NO UPDATES PLANNED THIS MORNING.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS SHOULD BE LIMITED TO THE
MORMON MESA AND PEACH SPRINGS CORRIDORS TODAY. WINDS WILL BE MAINLY
SOUTHERLY TODAY AND TONIGHT. FOR WEDNESDAY AND THURSDAY...ASIDE FROM
PERIODS OF LIGHT EASTERLY WINDS IN THE LATE MORNINGS AND
AFTERNOONS...NO OPERATIONALLY SIGNIFICANT WEATHER IS EXPECTED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES TODAY WILL BE LIMITED TO MOHAVE
AND EASTERN LINCOLN AND CLARK COUNTIES. NO OPERATIONALLY SIGNIFICANT
WEATHER IS EXPECTED WEDNESDAY AND THURSDAY.
&&

.PREV DISCUSSION...
241 AM PDT TUE SEP 9 2014

.SHORT TERM...THROUGH THURSDAY NIGHT...THUNDERSTORMS HAVE DECREASED
MARKEDLY OVERNIGHT. SATELLITE LOOP AND SURFACE OBS SUGGESTED DRY AIR
HAD WORKED THROUGH INYO COUNTY AND WAS MAKING SLOW PROGRESS THROUGH
NORTHWEST SAN BERNARDINO COUNTY. THIS TREND SHOULD CONTINUE THROUGH
THE DAY...SO PRECIP CHANCES SHOULD ERODE FROM THE WEST AS THE DAY
GOES ON. IN THE EASTERN CWA...LINCOLN COUNTY IS FORECAST TO HAVE THE
MOST SHEAR LATER TODAY...SO SEVERE STORMS COULD BE A THREAT THERE.
EXPECT DRY WEATHER AREAWIDE WEDNESDAY AND THURSDAY WITH LOWER
HUMIDITY AND WARMER TEMPERATURES.

.LONG TERM...FRIDAY THROUGH MONDAY...DRIER CONDITIONS AND REBOUNDING
TEMPERATURES ARE EXPECTED THROUGH THE END OF THE WEEK. FOR NEXT
WEEKEND...THERE CONTINUES TO BE SOME HINT OF A WEAK RETURN OF
MOISTURE. FOR THE MOMENT HAVEN'T MADE MUCH CHANGE TO THE GOING
FORECAST WITH GHOST TO SLIGHT CHANCE POPS ACROSS THE SOUTHEASTERN
HALF OF THE FORECAST AREA. RIGHT NOW IT APPEARS THAT IF THERE IS AN
INCREASE IN MOISTURE IT WOULD BE RELATIVELY WEAK...WITH MAINLY
DIURNAL SHOWER/THUNDERSTORMS OVER THE MOUNTAINS. WE WILL NEED TO
CONTINUE TO WATCH AS MODELS COME INTO BETTER AGREEMENT.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS...ESPECIALLY THOSE IN
MOHAVE COUNTY...SHOULD BE PREPARED TO REPORT HAZARDOUS WEATHER
TODAY. THE MAIN THREAT WILL BE FLASH FLOODING. SPOTTER ACTIVATION IS
NOT EXPECTED WEDNESDAY THROUGH NEXT MONDAY.
&&

UPDATE/AVIATION...HARRISON
PREV DISCUSSION...MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:16 PM PDTFlash Flood WarningVEFSan Bernardino4 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.